Tennessee, 2018

Damaging Wind in Tennessee, May 20, 2018

May 20, 2018 · NWS MRX · 1 event in 1 county or zone

A lone thunderstorm formed during the afternoon across Southeast Tennessee which produced a severe wind gust which downed a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A lone thunderstorm formed during the afternoon across Southeast Tennessee which produced a severe wind gust which downed a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 2:00 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 20, 2:00 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
300 PM EDT Sun May 20 2018

.SHORT TERM...(Tonight and Monday)...Upper heights continue to
rise across the southern Appalachians this afternoon atop weak
high pressure at the surface allowing for ample heating. With
that, convective initiation has occurred across the higher terrain
of both the mtns/Plateau. Further heating this afternoon is
expected to favor additional coverage in the southern TN valley as
convective temps are reached/exceeded. Guidance still seems to
suggest that any weak capping will hold for valley locations north
of I40. Thus, the fcst features high end chance to low likely
pops close to the GA/AL/TN lines, tapering to slight chances along
I40, then down to non mentionable levels closer to KY. As for
threats today, any convection that does occur could reach to
heights supportive of small hail. Likewise, given relatively weak
motion vectors, think storms could also present a concern for
brief heavy rainfall and isolated flash flooding, although not
likely. Otherwise, coverage will diminish with heating loss
tonight leading into a partly cloudy evening. Ample moisture in
the decoupled BL could lead to another night of patchy fog, the
most dense of which is favored in the valleys of extreme northeast
TN and southwest VA, as well an any locales receiving good
rainfall today. Much the same on Monday as mainly diurnal heating
induced convection is favored while a weak upper disturbance
amidst the broader H5 flow rotates atop the FL gulf coast. With
that, pops will be a bit higher as deeper moisture advects
northward, therefore the fcst will feature regionwide likely pops
on Monday. Temperatures on Monday with remain slightly above
normal levels

.LONG TERM...(Monday night through Sunday)...The Northeastern
U.S. upper trough amplifies early in the period helping to push a
frontal boundary south through the forecast area. There will be a
higher chance of showers and thunderstorms across the forecast
area on Tuesday ahead of the front. However, probability will be
dropping across much of the area through the end of the work week
as drier and slightly more stable air filters into the region.
Moisture and instability will be gradually increasing over the
weekend ahead of another Midwest upper trough. A few more showers
and thunderstorms will be possible across the area in this
environment, so raised pops into a higher chance category over the
weekend. High temperatures will be generally in the lower and
middle 80s through Wednesday, and then may inch up a bit into the
middle and upper 80s in the slightly drier airmass behind the
boundary. Lows will be mainly in the lower and middle 60s,
although may be a little warmer as moisture returns later in the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  82  66  82 /  40  60  30  50
Knoxville McGhee Tyson Airport, TN  68  82  64  82 /  20  60  30  50
Oak Ridge, TN                       67  84  65  83 /  20  60  30  50
Tri Cities Airport, TN              63  82  61  80 /  10  60  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CDG/TH
Hazardous weather outlook, May 20, 2:04 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
304 PM EDT Sun May 20 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
304 PM EDT Sun May 20 2018 /204 PM CDT Sun May 20 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected
through the afternoon hours. Some of these storms could become
strong with small hail, gusty winds, cloud to ground lightning,
and brief heavy rainfall being the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CDG

In the hours before

Special weather statement, May 20, 1:52 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
252 PM EDT SUN MAY 20 2018

TNZ067-201930-
Roane TN-
252 PM EDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROANE COUNTY UNTIL
330 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood. This storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kingston, Rockwood, Fairview, Midtown, Harriman and Eagle Furnace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3572 8468 3572 8470 3574 8470 3576 8476
      3579 8474 3582 8479 3586 8473 3589 8471
      3593 8465 3585 8449 3572 8463 3573 8464
      3570 8467
TIME...MOT...LOC 1851Z 311DEG 4KT 3585 8475

CDG
Special weather statement, May 20, 2:23 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
323 PM EDT SUN MAY 20 2018

TNZ082-083-099-202015-
Rhea TN-Bledsoe TN-Hamilton TN-
323 PM EDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...SOUTH
CENTRAL BLEDSOE AND NORTHEASTERN HAMILTON COUNTIES UNTIL 415 PM
EDT/315 PM CDT/...

At 323 PM EDT/223 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Dayton, moving southeast at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dayton, Graysville, Brayton and Sale Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3548 8521 3555 8509 3544 8493 3545 8496
      3540 8502 3538 8503 3532 8514
TIME...MOT...LOC 1923Z 323DEG 8KT 3547 8511

CDG
Special weather statement, May 20, 2:37 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
337 PM EDT SUN MAY 20 2018

TNZ081-098-099-202015-
Sequatchie TN-Marion TN-Hamilton TN-
337 PM EDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEQUATCHIE...EASTERN
MARION AND WEST CENTRAL HAMILTON COUNTIES UNTIL 415 PM EDT/315 PM
CDT/...

At 337 PM EDT/237 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Whitwell, or 8 miles southwest of Dunlap, moving
southeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, Dunlap, Soddy-Daisy, Signal Mountain, Walden, Whitwell,
Fairmount, Powells Crossroads, Martin Springs, Cartwright, North
Chickamauga Creek Gorge, Griffith Creek, Chimneys State Park, Hicks
Gap State Park, Lone Oak, Falling Water, Middle Valley and Mowbray
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3528 8563 3539 8545 3522 8518 3502 8546
TIME...MOT...LOC 1937Z 323DEG 7KT 3528 8550

CDG
Special weather statement, May 20, 3:10 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
410 PM EDT SUN MAY 20 2018

TNZ081-098-099-202045-
Sequatchie TN-Marion TN-Hamilton TN-
410 PM EDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEQUATCHIE...EASTERN
MARION AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 445 PM EDT/345 PM
CDT/...

At 410 PM EDT/310 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Fairmount, or 11 miles northwest of Chattanooga.
This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, Soddy-Daisy, Signal Mountain, Walden, Whitwell,
Fairmount, Red Bank, Powells Crossroads, Cartwright, Hicks Gap State
Park, Lone Oak, Falling Water, Middle Valley, Chimneys State Park and
North Chickamauga Creek Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3524 8556 3532 8543 3517 8516 3501 8547
TIME...MOT...LOC 2010Z 319DEG 1KT 3520 8539

JLB
Special weather statement, May 20, 3:12 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
412 PM EDT SUN MAY 20 2018

TNZ083>085-099-100-202045-
Rhea TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
412 PM EDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RHEA...NORTH
CENTRAL BRADLEY...SOUTHWESTERN MEIGS...SOUTHWESTERN MCMINN AND
NORTHEASTERN HAMILTON COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Dayton, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Charleston, Birchwood, Hillsview, Big Spring and Sale Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3544 8506 3548 8484 3529 8476 3526 8509
TIME...MOT...LOC 2012Z 345DEG 10KT 3540 8493

JLB
Special weather statement, May 20, 3:25 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
425 PM EDT SUN MAY 20 2018

TNZ067-068-085-086-202100-
Northwest Monroe TN-Roane TN-Loudon TN-McMinn TN-
425 PM EDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOUDON...NORTH CENTRAL
MCMINN...NORTHWESTERN MONROE AND CENTRAL ROANE COUNTIES UNTIL 500 PM
EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingston, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Midtown, Harriman,
Philadelphia, Paint Rock, Bradbury and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 8455 3593 8433 3564 8425 3562 8458
TIME...MOT...LOC 2024Z 353DEG 14KT 3584 8444

JLB

The radar

The Northeast Alabama radar (KHTX), 101 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
May 20, 3:51 PM EST
Where
Bradley County, 0.69 mi S of Mc Donald
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.110, -85.000

Several trees were reported down along highway 64 near the Hamilton County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745944.